Minnesota, 2019

Hail in Minnesota, May 14, 2019

May 14, 2019 · NWS FSD · 1 event in 1 county or zone

A subtle wave in northwest flow aloft moved across southwest Minnesota toward early evening as a warm frontal zone crawled northward toward the Minnesota-Iowa border. An isolated storm developed across southwest Minnesota and intensified in an environment with near 1000 J/kg MLCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A subtle wave in northwest flow aloft moved across southwest Minnesota toward early evening as a warm frontal zone crawled northward toward the Minnesota-Iowa border. An isolated storm developed across southwest Minnesota and intensified in an environment with near 1000 J/kg MLCAPE. With deep shear at only around 30 knots, the storm did not maintain intensity for long, dissipating as it drifted southeast into northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 14, 5:39 PM CST, 38 minutes earlier.

Area forecast discussion, May 14, 5:39 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
639 PM CDT Tue May 14 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 312 PM CDT Tue May 14 2019

Main concern in the short term will be the potential for scattered
thunderstorm activity late afternoon and this evening. Upper ridge
continues to build across the Intermountain West, spreading into the
central and northern High Plains. With northwest flow aloft, a
subtle shortwave is expected to dive across northeast SD into
southwest MN this evening. Isolated to scattered showers and
thunderstorms will be possible in east central SD into southwest
MN, extending into portions of northwest Iowa through mid evening.
The main concern with these spotty storms will be brief downpours
and a few lightning strikes.

With light winds in place and lingering clouds in northwest Iowa
helping to hold onto the moisture from the evening showers, patchy
shallow fog will be possible. Dense fog is not expected. Have
added fog to the forecast. A second, weak wave dives across
western SD into south central SD late tonight. Scattered showers
and thunderstorms will be possible in south central in the early
morning hours through daybreak Wednesday. Lows tonight will be in
the low to mid 50s.

Wednesday will be another pleasant and warm day as the upper ridge
shifts further eastward into the Plains. Southerly surface winds
increase late morning and afternoon, becoming breezy across much of
the forecast area. Sunshine will be ample, leading to highs in the
upper 70s and lower 80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 312 PM CDT Tue May 14 2019

Ridge axis arrives in the High Plains Wednesday night into Thursday.
Warm temperatures continue, with highs in approaching 90 degrees in
our far southern counties, including the Sioux City area. Clouds
will be on the increase Thursday afternoon into Thursday evening,
ahead of a deep trough digging across the Great Basin. Surface low
pressure deepens over eastern Colorado, with a warm frontal boundary
lifting into northeast Nebraska and west-central Iowa in the
evening. Models are still uncertain how far north this boundary will
lift, but the general consensus keeps it south of I-90. With
moisture advecting into the area, scattered showers and
thunderstorms will become possible Thursday evening, mainly along
and south of I-90, then lifting northward across our northern half
overnight into Friday morning.

It is likely there will be a break in the shower and thunderstorm
activity during the day Friday - preventing the day from being a
total wash-out. By later in the afternoon and evening, the shower
and thunderstorm threat increases, becoming likely for a good
portion of the forecast area Friday night. This time frame will also
be our best potential for severe weather - however it will be HIGHLY
conditional on the placement of the aforementioned frontal boundary
and how much the precipitation earlier in the day impacts stability.
If showers linger further into the day with cloudy skies, the threat
for severe storms will be much lower than if we can manage to break
out of the clouds and the frontal boundary lifts back northward into
the area. As for the severe weather potential, the best shot for
instability to recover in the afternoon will be across the Missouri
Valley into northwest Iowa in the afternoon where MUCAPE values over
2000 j/kg. The stronger shear (30kt+) however will be across our
northern forecast area. Still, our best bet for severe storms will
in our far south, but as mentioned, it will be largely dependent in
recovery after the overnight convection, so this area could change.

Showers and thunderstorms will become widespread Friday night, as a
lobe from the upper level trough to our west lifts across the
northern High Plains. Surface low lifts into western and central SD,
tapping into a great amount of moisture. Precipitable water values
increase to over 1.25, pointing to more of a heavy rainfall event
overnight and into the weekend, rather than a severe threat.

There will likely be another brief break in the activity for part of
the region on Saturday, but overall wet conditions continue. The
second lobe lifts northward into the Central Plains Saturday night
into Sunday with a continuation of showers and storms with potential
heavy rainfall.

Wet pattern continues into early next week, with rain chances nearly
each period for the first half of the week. Temperatures will be
cooler than normal during the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue May 14 2019

Scattered thunderstorms will persist this evening over SW
Minnesota and northern Iowa. Elsewhere VFR conditions are likely
into the night. Will monitor for fog potential by daybreak, as
winds remain light in many areas. Mid-level and upper cloud cover
may limit potential however.

VFR conditions again likely on Wednesday, with some gust potential
by the afternoon, along with afternoon CU development.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...Dux
Hazardous weather outlook, May 14, 3:09 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
409 PM CDT Tue May 14 2019

IAZ012>014-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055-
057>071-152115-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
409 PM CDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Patchy fog will be possible into Wednesday morning. Visibility
could be reduced locally under 1 mile at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An extended period of unsettled weather will arrive as early as
Thursday, and is expected to continue Friday, Saturday, and
Sunday. A few strong to severe storms will be possible, focused
primarily around Thursday night, Friday afternoon, and Friday
night.

While the risk for severe storms may decrease through the
weekend, there is an increased risk of moderate to locally heavy
rainfall into the upcoming weekend. Continue to monitor the
latest forecast as this system evolves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-152115-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Moody-
409 PM CDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Tonight

Scattered showers and thunderstorms will be possible into the
early evening. Stronger storms may be capable of producing small
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An extended period of unsettled weather will arrive as early as
Thursday, and is expected to continue Friday, Saturday, and
Sunday. A few strong to severe storms will be possible, focused
primarily around Thursday night, Friday afternoon, and Friday
night.

While the risk for severe storms may decrease through the
weekend, there is an increased risk of moderate to locally heavy
rainfall into the upcoming weekend. Continue to monitor the
latest forecast as this system evolves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 14, 6:17 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 PM CDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             RUSHMORE                43.62N 95.80W
05/14/2019  M0.70 INCH       NOBLES             MN   PUBLIC

            RECEIVED REPORT VIA PHONE CALL.

&&

The radar

The Sioux Falls radar (KFSD), 74 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nobles

When
May 14, 6:17 PM CST to 6:18 PM CST
Where
Nobles County, 4.86 mi S of Rushmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.550, -95.810

Winds also estimated around 50 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831437.